Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 23, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Nov 8, 1996, 7:21 AM EST for Bladen County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 1996, 7:21 AM EST (12:21 UTC)
- Expired
- Nov 8, 1996, 7:45 AM EST
- In force
- 24 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1028 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 081220 RRA TORILM NCC017-081245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 721 AM EST FRI NOV 8 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 745 AM EST FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...NORTHEASTERN BLADEN COUNTY A TORNADO PRODUCING THUNDERSTORM WAS INDICATED BY DOPPLER RADAR BETWEEN HIGHWAYS 701 AND 41 IN BLADEN LAKES. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH WHICH WILL TAKE IT TO THE SAMPSON-BLADEN COUNTY LINE BY 740 PM. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Nov 8, 2:15 AM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Nov 8, 2:15 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 212 AM EST FRI NOV 8 1996 5H LRG AMPLITUDE TROF BECOMING NEGATIVELY TILITED AS IT SLOLY PUSHES TO THE EAST. FRNT HAS NOT SHOWED MUCH OF A SLOW DOWN DURG THE PAST 24 HRS HOWEVER IT IS NOW UPON THE MTNS VIA 06Z ADAP WHICH WILL SLOW IT A BIT. PROGS HAVE TROF STILL LAGGING BEHIND FRNT AS IT PASSES ACROSS THE ILM CWA BETWEEN 00Z AND 04Z SAT. AS IT TURNS OUT...CULD HAVE 2 EVENTS WITH SQUALL LINES ONE ASSOCIATED WITH DIRECTIONAL WIND CONV AT THE SFC AND THE OTHER THE FRNT ITSELF. PARAMETERS CONTINU TO INDICATE THE POTENTIAL FOR SEVERE WX AND WULD HEAVILY STATE IT IN THE ZNS. THE LAST AND STRNGER OF THE S/WS WILL ROTATE ARND THE BASE OF THE TROF AND CROSS ILM CWA BY 12Z SAT. WULD CONTINUE THE THREAT FOR PCPN FRM 01Z INLAND CNTYS TO 05Z AT THE CST. CONTINUE PTLY CLDY CONDITIONS INTO ERLY SAT MORNING FROM LAST S/W ROTATING ARND THE BASE OF THE TROF. LOW RHS...SUB 30 PERCENT...WILL PROVIDE SUNNY SKIES FOR REMAINDER OF SAT INTO SUN. TEMPS...WILL FOLLOW FWC TODAY AND TONITE BUT THEN COMPROMISE WITH FAN THEREAFTER WITH CAA AT ALL LEVELS AS 8H 0 ISOTHERM CROSSES THE ILM CWA DURG SAT. DOWNSLOPE WINDS ON SAT WILL HELP COUNTER THE CAA SUMWHAT KEEPING TEMPS CLOSER TO THE FWC HIS. CWF...SCA CONDITIONS ALREADY BEING MET. LATEST GUIDANCE OUTPUT INDICATES WINDS WILL APPROACH AND EXCEED GALE THRESHOLDS OVER THE NC WATERS. FOR ILM CWA WULD LIKE TO KEEP A STRONG SCA WITH 30 KT AND GUSTY. NORTH OF THE ILM CWA WTRS...GALE THRESHOLDS WILL BE MET. WULD WORD OVR ALL WTRS S BECOMNG SW LATE TODAY. SW BECOMNG W OVRNITE. W FOR SAT. PRESS GRADIENT TO RELAX RATHER QUICKLY SAT...THERE4 WORD 20 KTS BECOMNG 10 KTS. SEAS BUILDING TO 7-8 FT TODAY... DECREASING AFTER FRNTL PASSAGE TO 4 FT SC WTRS 5 FT NC WTRS DURG SAT. ILM TB 078/049 057/033 058 850 FLO TB 076/048 056/031 057 830 DCH
In the hours before
Special weather statement, Nov 8, 6:00 AM EST, 1 hour 21 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-091300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 600 AM EST FRI NOV 8 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A COLD FRONT LOCATED ALONG THE APPALACHIAN MOUNTAIN CHAIN THIS MORNING...WILL SLOWLY MOVE EAST...REACHING THE COASTAL WATERS OF THE CAROLINAS BETWEEN SUNSET AND MIDNIGHT. AHEAD OF THE FRONT... MOISTURE AND WARM TEMPERATURES WILL BE TRANSPORTED ACROSS THE AREA UNDER GUSTY SOUTHERLY WINDS. SHOWERS AND THUNDERSTORMS WILL BREAK OUT THIS MORNING BECOMING MORE WIDESPREAD THIS AFTERNOON AND EARLY EVENING AS THE FRONT PUSHES CLOSER. THE THREAT OF PRECIPITATION WILL DECREASE DRAMATICALLY ALONG WITH SKIES BECOMING PARTLY CLOUDY AFTER THE COLD FRONT PASSES THROUGH. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT OF WIND GUSTS IN EXCESS OF 58 MPH FROM DAMAGING DOWNBURSTS. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. DCH
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.